Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Sioux Falls, SD

May 17, 2013Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2013, 4:59 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 46 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2013, 4:59 PM CDT (21:59 UTC)
Expired
May 17, 2013, 5:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Cottonwood County, MN, Jackson County, MN

What was reported inside it

TimeReportWhereRemark
May 17, 5:08 PM CDTHAIL 13 Nw Windom, MN
May 17, 5:10 PM CDTHAIL 1.55 Wnw Windom, MNLASTED UNTIL 522 PM.
May 17, 5:15 PM CDTHAIL 1.752 Nw Windom, MN
May 17, 5:20 PM CDTHAIL 1.251 W Windom, MN
May 17, 5:20 PM CDTHAIL 1.56 Nw Windom, MNLASTED UNTIL 540 PM.
May 17, 5:20 PM CDTHAIL 1.753 N Windom, MN
May 17, 5:22 PM CDTHAIL 1.5Windom, MN
May 17, 5:25 PM CDTHAIL 14 W Windom, MN
May 17, 5:30 PM CDTHAIL 12 Sse Windom, MNLASTED UNTIL 540 PM.
May 17, 5:30 PM CDTHAIL 14 Wnw Windom, MNLASTED UNTIL 550 PM.
May 17, 5:30 PM CDTHAIL 1E Windom, MN
May 17, 5:30 PM CDTHAIL 1.255 Sse Windom, MNLASTED UNTIL 550 PM.
May 17, 5:35 PM CDTHAIL 13 Nw Windom, MN
May 17, 5:40 PM CDTHAIL 2Windom, MN
May 17, 5:42 PM CDTHAIL 1.754 W Windom, MNBRANCHES 2 INCHES IN DIAMETER DOWN.
May 17, 5:45 PM CDTHAIL 2Windom, MN
May 17, 5:45 PM CDTTORNADOWilder, MNREPORT WAS IN THE VICINITY OF WILDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS53 KFSD 172159
SVRFSD
MNC033-063-172245-
/O.NEW.KFSD.SV.W.0005.130517T2159Z-130517T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA...
  NORTH CENTRAL JACKSON COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 545 PM CDT

* AT 454 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF WINDOM...AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDOM AROUND 510 PM CDT.
  BERGEN AROUND 540 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WILDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4376 9492 4369 9523 4394 9537 4402 9514
TIME...MOT...LOC 2159Z 334DEG 14KT 4389 9520

HAIL...1.25IN
WIND...<50MPH

$$
4 follow-up statements
250 
WWUS53 KFSD 172210
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT FRI MAY 17 2013

MNC033-063-172245-
/O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/
COTTONWOOD MN-JACKSON MN-
510 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT...

AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST 
OF WINDOM...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. AT 508 PM CDT...EMERGENCY MANAGEMENT IN 
COTTONWOOD COUNTY REPORTED ONE INCH HAIL 3.5 MILES NORTHWEST OF 
WINDOM. 

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDOM AROUND 520 PM CDT.
  BERGEN AROUND 545 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WILDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4391 9533 4399 9512 4376 9492 4369 9523
TIME...MOT...LOC 2209Z 333DEG 12KT 4389 9517

HAIL...1.00IN
WIND...<50MPH

$$
SCHUMACHER
983 
WWUS53 KFSD 172214
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT FRI MAY 17 2013

MNC033-063-172245-
/O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/
COTTONWOOD MN-JACKSON MN-
514 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST 
OF WINDOM...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDOM AROUND 520 PM CDT.
  BERGEN AROUND 545 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WILDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4391 9533 4399 9512 4376 9492 4369 9523
TIME...MOT...LOC 2214Z 333DEG 12KT 4387 9516

HAIL...1.50IN
WIND...<50MPH

$$

SCHUMACHER
957 
WWUS53 KFSD 172221
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT FRI MAY 17 2013

MNC033-063-172245-
/O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/
COTTONWOOD MN-JACKSON MN-
521 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT...

AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINDOM...AND
MOVING SOUTHEAST AT 10 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...EMERGENCY MANAGEMENT. AT 520 PM CDT...1.25 INCH HAIL WAS 
REPORTED JUST WEST OF WINDOM.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN AROUND 545 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WILDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4389 9529 4398 9512 4376 9492 4369 9523
TIME...MOT...LOC 2221Z 330DEG 10KT 4387 9514

HAIL...1.75IN
WIND...<50MPH

$$

SCHUMACHER
682 
WWUS53 KFSD 172234
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT FRI MAY 17 2013

MNC033-063-172245-
/O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/
COTTONWOOD MN-JACKSON MN-
534 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT...

AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST 
OF WINDOM NEAR THE JACKSON AND COTTONWOOD COUNTY LINE...AND MOVING 
SOUTH AT 10 MPH.

HAZARD...TENNIS BALL SIZE HAIL.

SOURCE...EMERGENCY MANAGEMENT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN AROUND 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4388 9529 4394 9508 4376 9492 4369 9523
TIME...MOT...LOC 2233Z 339DEG 10KT 4384 9513

HAIL...2.50IN
WIND...<50MPH

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:46 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 17, 2:46 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT FRI MAY 17 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 241 PM CDT FRI MAY 17 2013

OVERALL WHILE THUNDERSTORMS WILL LIKELY DEVELOP TONIGHT AND TOMORROW
DURING THE DAY MOST OF THE CWA WILL LIKELY BE FAIRLY QUIET. A WARM
FRONT OVER THE FAR NORTHEASTERN PART OF THE CWA...AROUND LINCOLN
AND LYON COUNTIES IN MINNESOTA COULD SPARK A QUICK SHOWER OR
THUNDERSTORM THIS AFTERNOON. INSTABILITY AND SHEAR ARE PRETTY
MARGINAL SO EXPECTING NON SEVERE THUNDERSTORMS...ALTHOUGH SOME SMALL
HAIL WOULD BE POSSIBLE. THE OTHER AREA OF CONCERN WILL BE NORTH
CENTRAL NEBRASKA INTO CENTRAL SOUTH DAKOTA. THE LATEST NAM AND RAP
SUGGEST THAT THIS DEVELOPMENT WOULD TRACK MAINLY NORTHEAST WHILE THE
HRRR PUSHES CONVECTION THROUGH THE CWA FROM ABOUT 2Z THROUGH 8Z. THE
HRRR SEEMS A BIT OVERDONE PUSHING THINGS THAT QUICKLY EAST AS THE
BETTER UPDRAFTS WOULD LIKELY BE CONFINED TO AREA FARTHER WEST WHERE
BETTER CONVERGENCE EXISTS. IF AN OUTFLOW BOUNDARY COULD RACE
EASTWARD SOME SPOTTY SHOWERS COULD DEVELOP. BUT FOR NOW NOT GOING TO
BANK ON THAT. WILL KEEP THE HIGHEST PROBABILITIES TO THE WEST AND
NORTH WITH ONLY SMALL POPS TOWARDS INTERSTATE 29. LOWS MAINLY IN THE
60S WITH CLOUDS AND A DECENT SOUTHERLY WIND.

SATURDAY LOOKS LIKE A RELOADING DAY AND FOR NOW WILL ONLY HAVE POPS
FROM ABOUT THE JAMES RIVER VALLEY WEST. CAPPING LOOKS TO BE TOO
STRONG FOR DEVELOPMENT IN MOST LOCATIONS BUT IF SOMETHING COULD GET
GOING CAPE VALUES AROUND 2000 TO 3000 J/KG AND 0 TO 6 KM SHEAR
VALUES AROUND 30 KNOTS SUGGEST THAT SOMETHING ORGANIZED WOULD BE
LIKELY. FOR NOW WILL LOOK FOR JUST A COUPLE OF THUNDERSTORMS TO
DEVELOP MAINLY WEST OF THE JAMES RIVER VALLEY THEN A MORE ORGANIZED
AREA OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE AS WELL...TO
MOVE NORTHEAST FROM NEBRASKA WITH THE BEST CHANCE FROM ABOUT 3Z
THROUGH 9Z. BELIEVE THAT THE MAIN THREAT AT THIS TIME WILL BE STRONG
STRAIGHT LINE WINDS ALTHOUGH SOME SEVERE HAIL WOULD ALSO BE
POSSIBLE. AHEAD OF THE CONVECTION A HUMID...MARGINALLY BREEZY DAY IS
IN STORE WITH HIGHS IN THE 80S WHILE LOWS SATURDAY NIGHT WILL ONLY
FALL INTO THE LOWER TO MID 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 241 PM CDT FRI MAY 17 2013

SUNDAY MORNING...SEVERE/STRONG CONVECTION SHOULD BE EXITING TO THE
NORTH AND EAST ALONG WITH MAIN FORCING FROM UPPER SHORT WAVE AND
LOW LEVEL JET. HOWEVER...AIRMASS REMAINS CONVECTIVELY UNSTABLE AND
SURFACE TROUGH LINGERS ACROSS THE WESTERN FA FROM HURON AND SOUTH
THROUGH EASTERN CHARLES MIX COUNTY. LIKELY POPS LOOK WARRANTED IN
THE MORNING OUT WEST AND NORTH OF FSD AS THIS SURFACE BOUNDARY
CONTINUES TO PROVIDE A SOURCE OF LIFT IN THE LOW LEVELS AND AS THE
UPPER VORT MAX LIFTS NORTH. HOWEVER...FARTHER EAST/SOUTHEAST
TOWARD FSD/SUX AND INTO NORTHWEST IOWA...FORECAST SOUNDINGS SHOW
SUBSIDENCE WITH WEAK RIDGING ALOFT CREATING A THERMAL CAP THROUGH
SUNDAY MID-DAY...AND HAVE KEPT CHANCE POPS THERE ACCORDINGLY. THIS
DOWNWARD MOTION LOOKS SHORT-LIVED HOWEVER AS MAIN UPPER LOW AND
SURFACE LOW LIFT NORTH TOWARD THE FORECAST AREA FOR SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. GFS/NAM BOTH SHOW MUCAPE VALUES IN
THE 2000-2500 J/KG RANGE ALONG AND AHEAD OF THE MAIN SURFACE
TROUGH SUNDAY AFTERNOON...WHICH WILL STRETCH N/S ACROSS SOUTHEAST
SD/NE NEBRASKA THEN AND PROVIDE THE LOW LEVEL FOCUS FOR
CONVECTION. WITH DEEP LAYER SHEAR INCREASING ON THE EAST SIDE OF
THE UPPER LOW /HOWEVER STILL LOOKING MODERATE AT 35-40KT ATTM IN
THE FSD AREA/...SHOULD SEE ANOTHER ROUND OF ORGANIZED CONVECTION
WITH SOME SEVERE STORMS SUNDAY AFTERNOON/SUNDAY EVENING ALONG AND
EAST OF SURFACE TROUGH. MAIN THREAT WITH THESE STORMS LOOKS TO BE
LARGE HAIL...TRANSITIONING TO MORE OF A DAMAGING WIND THREAT
FARTHER EAST INTO IOWA/MN WHERE THE STRONGER DEEP LAYER SHEAR WILL
EXIST.

UPPER LOW BECOMES A CLOSED CORE CORE LOW AND LOOKS TO BE LOCATED
OVER THE TRI-STATE AREA BY 12Z MONDAY. THIS UPPER LOW WILL SLOWLY
LIFT NORTHEAST OVER SOUTHERN MN BY 00Z TUESDAY...AND LEAVE UNSETTLED
WEATHER OVER THE SIOUX FALL FORECAST AREA. MODEL SOUNDINGS SHOWING
THIN CAP PROFILES...AND WITH STRONG DAYTIME HEATING...WILL LIKELY
SEE SCATTERED TO NUMEROUS CONVECTIVE COVERAGE THROUGH THE DAY. ATTM
IT LOOKS LIKE THE THREAT FOR TORNADOES ASSOCIATED WITH COLD CORE
LOWS WILL REMAIN FARTHER EAST INTO SOUTHERN/CENTRAL MN...BUT WILL
MONITOR MESOSCALE TRENDS AS THE TIME APPROACHES.

THE REMAINDER OF THE WEEK LOOKS COOL WITH H85 TEMPS HOVERING IN THE
SINGLE DIGITS ABOVE ZERO CELSIUS. THE UPPER LOW SHEARS OUT A BIT BUT
REMAINS OVER THE UPPER MIDWEST/GREAT LAKES REGION THROUGH WEDNESDAY
WITH AN UPPER TROUGH AXIS OVER THE NORTHERN PLAINS. THIS UPPER
TROUGH WILL BRING CONTINUED UNSETTLED WEATHER WITH DAILY INSTABILITY
SHOWERS THROUGH WEDNESDAY. UPPER RIDGING AND GRADUAL WARMING ENSUE
FOR THURSDAY AND FRIDAY AS A FULL LATITUDE TROUGH DEEPENS ACROSS THE
PAC NW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 238 PM CDT FRI MAY 17 2013

VFR THROUGH THE PERIOD WITH THE MAIN CONCERN THUNDERSTORM CHANCES.
EXPECT THUNDERSTORMS TO DEVELOP IN CENTRAL PARTS OF NEBRASKA AND
SOUTH DAKOTA AND SHIFT NORTHEAST OVERNIGHT. KHON WILL SEE THE
BETTER CHANCE FOR THUNDERSTORMS...ESPECIALLY FROM ABOUT 3Z THROUGH
7Z...WHILE KFSD MAY CATCH A PASSING SHOWER LATER IN THE NIGHT.
LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FROM 13Z THROUGH
18Z SATURDAY WITH BETTER CHANCE LATE AFTERNOON AND OVERNIGHT
SATURDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, May 17, 11:37 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT FRI MAY 17 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1137 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON OR
THIS EVENING IN NORTH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH
DAKOTA. THESE STORMS WILL MOVE NORTHEAST TONIGHT AND SHOULD
AFFECT AREAS FROM AROUND CHAMBERLAIN TOWARDS HURON AND BROOKINGS.
WHILE THE MAJORITY OF THE STORMS SHOULD NOT BECOME SEVERE THE
CHAMBERLAIN AND GREGORY LOCATIONS WILL SEE A SMALL THREAT FOR
QUARTER SIZED HAIL OR A 60 MPH WIND GUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE WEST OF THE JAMES RIVER VALLEY
BY EARLY SATURDAY EVENING...WITH THUNDERSTORMS THEN MOVING EAST
ACROSS THE AREA SATURDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE SATURDAY EVENING...MAINLY WEST OF INTERSTATE 29. LARGE
HAIL GREATER THAN GOLF BALL SIZE WILL BE THE PRIMARY THREAT WITH
STORMS WEST OF THE JAMES RIVER VALLEY EARLY SATURDAY
EVENING...WITH ISOLATED DAMAGING WINDS AND TORNADOES ALSO
POSSIBLE. AS THE STORMS MOVE EAST IN THE LATER EVENING...THE
THREAT OF DAMAGING WINDS WILL BECOME MORE DOMINANT...WITH HAIL TO
THE SIZE OF HALF DOLLARS ALSO POSSIBLE.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA SUNDAY
AND SUNDAY NIGHT. SOME STORMS COULD BECOME SEVERE EAST OF THE
JAMES RIVER SUNDAY AFTERNOON AND EVENING. HOWEVER...AT THIS TIME
IT IS DIFFICULT TO PINPOINT THE MOST FAVORED LOCATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 17, 4:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 W JEFFERS             44.06N 95.24W
05/17/2013  E0.75 INCH       COTTONWOOD         MN   PUBLIC

&&

ADAMS
Local storm report, May 17, 4:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HEAVY RAIN       2 W JEFFERS             44.06N 95.24W
05/17/2013  M2.20 INCH       COTTONWOOD         MN   PUBLIC

            1 HOUR RAINFALL TOTAL.

&&

ADAMS
Local storm report, May 17, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 W DELFT               43.99N 95.17W
05/17/2013  E0.75 INCH       COTTONWOOD         MN   PUBLIC

&&

ADAMS
Local storm report, May 17, 4:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 WNW DELFT             44.00N 95.14W
05/17/2013  E0.50 INCH       COTTONWOOD         MN   PUBLIC

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:52 PM CDTSevere Thunderstorm WarningFSDCottonwood38 min
May 17, 4:12 PM CDTSevere Thunderstorm WarningFSDCottonwood48 min
May 17, 4:45 PM CDTFlash Flood WarningFSDCottonwood105 min
May 17, 5:41 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson49 min
May 17, 5:47 PM CDTTornado Warning Tornado observedFSDCottonwood, Jackson28 min
May 17, 6:12 PM CDTTornado Warning Tornado observedFSDJackson33 min
May 17, 6:35 PM CDTSevere Thunderstorm WarningFSDJackson40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.